Alert archive / Oklahoma / Tornado Warnings in 1996

Tornado Warning 50, NWS Norman, OK

August 21, 1996Caddo County, Oklahoma

NWS Norman, OK issued this tornado warning at Aug 21, 1996, 4:39 PM CDT for Caddo County, Oklahoma. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 21, 1996, 4:39 PM CDT (21:39 UTC)
Expired
Aug 21, 1996, 5:00 PM CDT
In force
21 min
Issued by
NWS Norman, OK
Area
Whole counties

County Caddo County, OK

The radar

The Norman radar (KTLX), 101 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 9.7 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 1996-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 524 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 1996-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
524 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1082 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 212139
TOROKC
OKC015-212200-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
439 PM CDT WED AUG 21 1996

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 500 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN SOUTHWESTERN OKLAHOMA
     SOUTH CENTRAL CADDO

INCLUDING THE FOLLOWING LOCATIONS
     APACHE...CYRIL AND STECKER

AT 435 PM CDT A TORNADO WAS REPORTED 5 MILES NORTHWEST OF CYRIL. 
THE STORM WILL REMAIN NEARLY STATIONARY OR MOVE SLOWLY NORTHWEST.

MMT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Aug 21, 2:57 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 21, 2:57 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
300 PM CDT WED AUG 21 1996

SUBSTANTIAL LOW LVL MSTR WL CONT TO BE DRAWN INTO THE FCST AREA THRUT
THE FCST PDS.  ALTHO UPR HI WL BE OVR THE SRN PTN OF THE NATION THERE
IS A SLGT WKNS ASSOC WITH AN ELY WV INDCTD OVR OK AND N TX.  THIS WL
LKLY RSLT IN WDLY SCT SHWRS AND TSTMS THRU THE WKEND.

HIER POPS WL BE NEEDED IN NRN AND CNTRL ZNS TMRW NGT AND FRI AS SFC
FNT DROPS INTO SRN KS.  PSBL OUTFLO BNDRYS INTO THE FA MAY RSLT IN
INCRD TSTM ACTIVITY DURG THAT TIME.

PERSISTENCE...FWC...FAN...AND PREV FCSTS ARE VERY SIMILAR IN TEMP
FCSTS AND SEE NO RSN TO DEPART FROM THEM.  WL DROP TEMPS JUST A BIT
TMRW NGT AND FRI DUE TO EFFECTS OF XPCTD TSTMS AND DAYTIME CLDNS.

FCSTID = 23 = RS
OKC   70  90  68  88 /  20  20  30  40
HBR   70  92  68  88 /  20  20  30  40
SPS   70  93  69  92 /  20  20  20  30
GAG   68  88  65  85 /  20  20  40  40
PNC   75  93  68  88 /  20  20 v 40  40
DUA   72  93  70  92 /  20  20  20  30

.OKC...
OK...NONE.
TX...NONE.

Nearby

Tornado Warnings in Oklahoma, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.